The birth control side effect your doctor isn't talking about
Like a lot of women, I went on birth control as soon as I became sexually active. I started the regimen just after my sixteenth birthday, and did a near-perfect job of taking my daily pill for six years. In the six years I was on hormonal birth control, I’d graduated high school, gotten married, gone to college and started my first real job. I’d also built up a defensive relationship with my husband around our sex life.
The fact was, sex just wasn’t that interesting to me. I never had trouble orgasming, I enjoyed sex, but I could list off a hundred things I’d rather spend my time doing. My husband tried to be understanding; we tried to negotiate a weekly number that was acceptable for him and that I could live up to. I didn’t fear for our marriage, but I knew he was unsatisfied. I thought this was just the way it was going to be. The internet is filled with these battles between partners and their sex drives.
Then I found myself out of birth control and without insurance. Oh well. I figured we’d be careful for a few months while I figured out a health care plan, and it wasn’t like we were having that much sex anyway.
Imagine my surprise when less than a month later I found myself devastatingly horny. I couldn’t focus at work. I was sending him texts saying, “Tonight?” He would walk in the door after work and barely get a word in before we got naked. There were days we had sex twice. Twice! After a week or so he turned to me and said, “So… is this what it’s going to be like now?”
The initial surge of hormones did fade, but my baseline interest in sex had grown. Where before my level of interest in sex was a two out of 10, it was easily up to a seven or eight.
I’m convinced it was the pill. When my doctors talked to me about potential side effects of birth control — weight gain, mood changes, even blood clots — none of them ever suggested it affected sex drive. Although studies suggest birth control pills are associated with female sexual dysfunction, doctors have been eerily quiet about the pill and its effect on female pleasure.
That’s a seriously big deal. Eighty percent of sexually active women have used the pill. Forty-three percent of women report sexual issues. And especially for women who, like me, started the pill before they had a real understanding of what their “normal” libido levels were, it’s impossible for us to notice that the pill is causing side effects. In fact, in my six years on birth control, I’d mentioned several times to friends who complained of mood swings and weight gain that the pill had never given me a single side effect.
“I think there are a bunch of issues going on here. One of them is cultural: sex drive is just not considered a medical issue. You’re not going to die from a lack of sex drive. So doctors tend to be very worried about medical conditions, and people don’t think sexual health as a condition,” Dr. Bat Sheva Marcus, LMSW, MPH, Ph.D., told me. Dr. Marcus is the Clinical Director at Center for Female Sexuality, and said she sees patients like me all the time. “Doctors aren’t trained in this. So I think it’s a combination of education of the doctors, whether doctors are really concerned about these areas, and the last thing is the doctor doesn’t really have that much time with you.”
It doesn’t help that everyone thinks they’re an expert. Dr. Marcus told me a story of an interaction she overheard when she went to her dermatologist’s office. The receptionist was on the phone, talking to presumably a patient’s mother, and telling her that going on Yaz or Yasmine would clear up her daughter’s skin. Dr. Marcus approached her dermatologist to say, hey, you know these will affect her libido? The dermatologist laughed and said, "It’s probably just as well."
“I thought, are you kidding me?” Dr. Marcus told me.
It’s important that we’re talking to the right professionals about these issues. “Gynecologists are the natural person to be talking to about this. In fact, gynecologists should be eliciting the information,” said Dr. Alyssa Dweck, OB-GYN and author of V is for Vagina. But, she says, libido is not a topic she covers in the first conversation. “I think it’s more of a follow-up issue during birth control surveillance.”
Why wait until the follow up? “If you introduce the idea that libido could be a problem it might be a self-fulfilling prophecy,” Dr. Dweck said. “We don’t want to put those ideas in people’s minds because some people are really truly not having any issues with their libido at all on the pill.”
She also cautions that birth control is not the only possibility for low sex drive. “Libidos are complicated,” she said. “It’s not only hormonal, if there’s stress going on that’s going to interfere with libido, or if someone has body image issues.” Not to mention, she said, SSRI antidepressants like Prozac and Zoloft “can decrease libido and can alter orgasm function.”
Still, I can’t help but think if I had been told that my sex drive might have been affected by the pill, I would have brought it up to my doctor sooner. I might have asked for a different type of birth control. In the many times I’d been asked if I were experiencing pain or discomfort during sex, no one had ever asked me if I was happy with the sex I was having.
I asked Dr. Marcus what she would say to a woman who isn’t satisfied with her sex drive.
“The first thing we do when a patient comes in here and has pain or low desire is tell her to find a different method of birth control,” Dr. Marcus said. “I would say just come off it, just come off it for a while. Oral sex is a great birth control.”
Ultimately, that’s what happened: I went off of birth control. It’s been two years. I wouldn’t go back.